The drugs, the drugs.

Author:Nyendwa, Fred
Position::Brief Article
 
FREE EXCERPT

"Someone has to stop the doctors and the hospitals from [prescribing] TB/other drugs that, from my experience, are killing people. They killed my son!" A distraught father tells Fred Nyendwa in Lusaka, Zambia.

They call them "boosters" in Zambia -- these are the antiretroviral drugs said to improve or prolong the lives of HIV/Aids sufferers.

Thus, the talk of "boosters" has become a favourite gossip in Lusaka. "Did you know so and so is on boosters?" Or, "My brother has nor been feeling well lately, do you know how I can obtain cheap boosters?" In other words, whether the victims have had HIV rests or nor, they are still believed to have Aids.

In a nation where most households know someone who has died of "Aids", widespread panic and fear of having caught Aids each time one has a cough or diarrhoea, is forcing many Zambians to go to extremes in acquiring these expensive drugs.

While the Zambian government and other Aids organisations have worked hard to sensitise people about the dangers of Aids, there is, however, no dedicated educational programme dealing with the dangerous, and sometimes fatal, side effects of the "boosters".

Because of the blanket assumption that everyone dying in the country has Aids, and the lack of education to give people an informed choice of whether to rake the drugs or not, many Zambians will do anything (even go hungry) just to buy what they believe are "life-giving" drugs, without thinking about their side effects.

As such, there have been many recent cases of people having been wrongly put on anti-TB (tuberculosis) drugs on the assumption that they are HIV positive. The consequences have usually been fatal.

A sad tale

One man in Lusaka, who lost his son after he fatally reacted to TB drugs, told me how he was neither tested for TB nor HIV, yet he was given the drugs because he had had a cough for a month.

"What happened to my son," the man said, "was happening to other patients in the ward and we all wondered what on earth was going on. But nobody told us anything. All we knew was that this part of the hospital, Ward E11 [at Lusaka's University Teaching Hospital], every patient is considered to have Aids, whether he/she has been tested or not."

He told me how, soon after his son first reacted badly to the treatment (he had an unsightly rush, he coughed blood and had anaemia), the TB drug was immediately withdrawn but no explanation or apology was given them.

The doctors then told him that his son had pneumonia...

To continue reading

REQUEST YOUR TRIAL